Science News
from research organizations

Common medicine used to combat osteoporosis can cause fractures, study finds

May 8, 2011
Linkoeping Universitet
Bisphosphonates are a common medication used to combat osteoporosis. But they can also cause fractures, according to new research.

Bisphosphonates are a medication that has been administered since the 1990s, which reduces the overall risk of brittleness and incidence of osteoporosis. Bisphosphonates deactivate those cells used to break down bone and therefore prevent fractures caused by brittleness of the bone.

Although, for some time, there have been doubts that bisphosphonates can be the cause of other forms of fractures such as fatigue fractures, by virtue of the fact that they also inhibit natural degradation of bone. Bone is unable to be replaced and certain types of bone fissures do not heal naturally. The first results were collated during 2007.

These doubts have been confirmed by Per Aspenberg and his colleagues. They conducted a national study on 12,777 women 55 years or older. 59 of the subjects with femoral fractures were diagnosed as fatigue fractures (commonly called atypical femoral fractures). Of these 59 patients, 78 % had been administered with bisphosphonates whereas only 5% of all forms of fractures within the general population had received the same treatment.

"There is an on-going international debate, deliberating the side effects of bisphosphonates. The results from this study will probably conclude the debate," says professor Per Aspenberg. "The connection between the bisphosphonates and the fractures is so strong they we propose that a causal connection can be confirmed."

However, this study also indicates that the risk of fatigue fractures diminishes once a patient ceases to be administered bisphosphonates. Following a one-year cessation from the medication, the risk of a fracture occurring is reduced by 70 %.

"This may indicate that one should seldom administer bisphosphonates and that the medication should be concluded after several years' treatment."

However he emphasises the fact that the benefits from bisphosphonate medication greatly exceed the negatives.

"The principal effects of bisphosphonates remain: They significantly reduce the risk of fractures at the onset of osteoporosis. So even if a negative connection has been established, this relates to a very small group and minimal overall risk. Bisphosphonates prevent many more fractures than they cause. All forms of medication retain side effects and one needs to be aware of that. It is important to only use medication when needed and it should not be prescribed for healthy people."

The pharmaceutical industry has, so far, denied that bisphosphonates could retain these side effects. Several claims for damages are currently being decided upon in the US. The results of these revised findings could influence those cases.

The research behind these findings will be published in the New England Journal of Medicine.

Story Source:

The above post is reprinted from materials provided by Linkoeping Universitet. Note: Materials may be edited for content and length.

Journal Reference:

  1. Jörg Schilcher, Karl Michaëlsson, Per Aspenberg. Bisphosphonate Use and Atypical Fractures of the Femoral Shaft. New England Journal of Medicine, 2011; 364 (18): 1728 DOI: 10.1056/NEJMoa1010650

Cite This Page:

Linkoeping Universitet. "Common medicine used to combat osteoporosis can cause fractures, study finds." ScienceDaily. ScienceDaily, 8 May 2011. <>.
Linkoeping Universitet. (2011, May 8). Common medicine used to combat osteoporosis can cause fractures, study finds. ScienceDaily. Retrieved October 6, 2015 from
Linkoeping Universitet. "Common medicine used to combat osteoporosis can cause fractures, study finds." ScienceDaily. (accessed October 6, 2015).

Share This Page: